My throbbing, painful headache is temporarily gone! So is the nausea! So is the vomiting! I can eat now without feeling like I hate food! I can eat more now! This is incredible! I want to do a somersault in the pouring rain outside! I better not jinx this though. I’ll just be grateful and quietly relish the hours that my body isn’t under extreme duress from my moody, chemotherapy soldiers.
GOODBYE INTRATHECAL CHEMOTHERAPY! (a.k.a. spinal taps/lumbar injection)! I finished my last 6th one this week. Since my type of acute leukemia is notorious for spreading to the brain, I was assigned a regimen of 6 separate doses to PREVENT this fatal event from occurring. According to UCSF, this is called CNS Prophylaxis:
“ALL frequently can recur in the spinal fluid (the fluid that bathes the spinal column and brain). To prevent relapse at this location, chemotherapy must be infused directly into the fluid that bathes the spinal column. This is done by inserting a needle between the vertebrae of the lower back and infusing chemotherapy directly into the clear spinal fluid, which is called intrathecal chemotherapy. Patients are routinely given 6 to 12 injections of intrathecal chemotherapy to prevent recurrence of ALL. More injections may be necessary if leukemia cells are detected in the spinal fluid. Most people complete intrathecal therapy within two to four months of starting their treatment. Headaches and nausea are the most common side effects.”
That’s right, I am done with that forever. I hope. A note to other cancer patients undergoing this: if you get a headache after lying down for 30 minutes, try giving it an hour. I know, it sounds kind of long to be laying in bed, but you can grab an ipod and listen to some music or read a magazine. Sip some apple juice. Take a nap. Before you know it, you have already decreased the chances of a severe headache that could potentially last for days, weeks… also, caffeine might help so try drinking a Mountain Dew or Coke. Make sure you’re hydrated with fluids. I am simply regurgitating tricks and advice from my doctors.
GOODBYE SERGEANT ASPARIGINASE! You have been relieved of your duties and I will be presenting you the Purple Heart of Honor. What did he do that was so great?
“All cells need a chemical called asparagine to stay alive. Normal cells can make this chemical for themselves, while cancer cells cannot. Asparaginase breaks down asparagine in the body. Since the cancer cells cannot make more asparagine, they die.
When asparaginase breaks down asparagine it is broken down into 2 chemicals, aspartic acid and ammonia. The neurologic side effects seen with asparaginase (such as, confusion, excessive sleepiness, agitation, disorientation, or coma) are related to increased levels of these chemicals circulating in the body.” (Chemocare.com)
I was quite fearful every time I received the injection. I would ask my nurses if they could stay with me for a little longer after the injection was given, because it’s known to cause immediate reactions within 20 minutes – like a sudden difficulty in breathing normally. I was spared through nearly 10 trials, because even though you didn’t have a reaction with the first trial, you could still get a reaction later. You have been really kind to me Sergeant, and I hope you’ll be kind to other patients as well by reducing the accompanying side effects to their bodies.
I still have a long road ahead of me. In fact, as I’m reaching the halfway mark, I just went through the “easy” rounds. The remaining chemotherapy drugs will continue to demand more of me physically. I’m not sure how I will turn out, but I am truly grateful for family and friends who understand me and are willing to put up with this journey.
SIDE TANGENTAL THOUGHTS ABOUT HAITI (please don’t read if offended by some references to God)
While I was bed-ridden for the past week (like literally my younger brother came home for the long MLK holiday weekend, and I barely saw him much because I spent 17 hours in bed on average each day), I told God that I was in a LOT of pain. Simultaneously, I was also ashamed of whining about my side effects when I learned that a struggling government marred with corruption and ill weather (hurricanes) crumbled into pieces after a devastating quake. I wanted so badly to launch into a helicopter, use my International Development Studies background, go to the scene of action with sweatshirt arms rolled up ready to pull people out from being crushed, finding them shelter, oh HELL — bring my own Brita Filters from home or a boiling point to get some clean water, use my decent French to help language communication, distracting little kids with stuffed animals for them to hold … but there was nothing I could do except maybe pull out my red envelope money from last year’s Chinese New Year’s and cross my fingers hoping that non-governmental organizations like Oxfam and Doctors Without Borders would utilize the incoming U.S. aid with expediency and honestly.
And then I told God, it’s okay, go help them first. 200,000 dead. They need it more than ever now. It was funny, because a close friend called me up and while I was talking about this, she told me: “Um, you do know that He is Almighty, right? He can literally be at both places at one time.” And we laughed. I had forgotten about this, but in a way, I don’t think I would have minded if God was somewhat limited with His hands, his heavenly staff stacked with a bunch of prayer requests for Haiti, that he had to put my wishes on a secondary list. Aw heck, I even started to forget about my side effects. It’s been raining a lot on the West Coast, and there are times when I wonder if the sky is grieving for what happened in this fragile, but beautiful Caribbean country.
If you are poor like me (read: college student, unemployed, or has cancer) and can’t donate much money to Haiti, you CAN click-to-donate for free (everyday!) at http://www.care2.com/click-to-donate/haiti/
Viva Haiti! Viva Survivorship!